Four cases of severe hepatic complications associated with a Kava root extract (acetone extract) have occurred in Switzerland between 10 August 1999 and 20 February 2000. In three of them hepatitis was histologically confirmed. One patient with subfulminant hepatitis needed a liver transplant. Prothrombin time was increased in three and jaundice occurred in four patients. The incidence of severe hepatic complications can be estimated at around 1: 35,000 and 1: 175,000 patient months in Switzerland and on an international level respectively. CYP2D6 deficiency was shown in two patients, possibly a predisposing factor. Review of the international data reveals 9 reports including the 4 Swiss reports. 8 of these reports are with the acetone extract. Taking into account the benefits (versus risks) and the available alternatives, the acetone kava root extract was withdrawn in April 2001 in Switzerland. The alcohol extract as well as a synthetic preparation containing d-/l-Kavaine, with a seemingly much lower incidence of severe liver reactions, have remained on the market. However the kava ethanol extracts have been moved from OTC to ‘pharmacy only’ status in September 2001 and put under special monitoring.
Discussion: The mechanism of the reactions to kava extract is unclear and may be allergic or toxic in nature. Fiji has reported that Kava is widely used in its natural form but has not experienced reports of hepatic disorder, although concomitant alcohol abuse can make signal identification difficult. These cases also highlight some shortcomings of non-drug causes of hepatic ADR reports.